Alert archive / Missouri / River Flood Warnings in 2009

River Flood Warning 149, NWS Kansas City, MO

June 15, 2009Platte County, Missouri

NWS Kansas City, MO issued this river flood warning at Jun 15, 2009, 8:41 AM CDT for Platte County, Missouri. It took effect at Jun 16, 2009, 6:04 AM CDT. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
Jun 15, 2009, 8:41 AM CDT (13:41 UTC)
In effect from
Jun 16, 2009, 6:04 AM CDT
Expired
Jun 20, 2009, 9:50 PM CDT
In force
5 days
Issued by
NWS Kansas City, MO
Flood severity
Minor

County Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 77 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Platte River at Sharps Station (SSTM7).

Action stage
21 ft
Minor stage
26 ft
Moderate stage
29 ft
Major stage
33 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06821190, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Jun 15, 6:37 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 15, 6:37 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
637 AM CDT MON JUN 15 2009

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/344 AM CDT MON JUN 15 2009/
WELL THE BROKEN RECORD CONTINUES AND COMPLEX FORECAST SEEMS TO BE
PREFERRED TERM AS OF LATE. SEVERAL ONGOING CONVECTIVE CLUSTERS THIS
MORNING ACROSS PORTIONS OF CENTRAL KANSAS INTO NORTHWEST/CENTRAL
MISSOURI. INITIAL CONCERNS ARE WITH HEAVY RAINFALL POTENTIAL ACROSS
FAR NORTHEAST KANSAS INTO NORTHWEST MISSOURI ASSOCIATED WITH ONGOING
WAA WING. THIS ACTIVITY SEEMS TO BE TIED ALONG AND NORTH OF LLVL
THETA E GRADIENT WHERE 15-25 KTS OF H85 FLOW COMBINED WITH PW VALUES
OF 1.5-2 INCHES IS PROVING TO BE SUFFICIENT IN GENERATING NUMEROUS
CONVECTION ACROSS THE AREA. WITH AFOREMENTIONED PW
VALUES...CONVECTION IS CERTAINLY EFFICIENT RAINFALL PRODUCERS WITH
LATEST 88-D STORM TOTAL PRECIP ESTIMATIONS OUT OF KEAX INDICATING
UPWARD OF 2-4 INCHES THUS FAR ACROSS SOME LOCATIONS. SHORT RANGE
GUIDANCE INDICATING THE THETA E GRADIENT REMAINING IN PLACE THROUGH
THE REMAINDER OF THE OVERNIGHT PERIOD AND INTO THE MORNING HOURS
WITH A GRADUAL WEAKENING OF THE H85 FLOW. THIS WILL LIKELY KEEP
ADDITIONAL REDEVELOPMENT ALONG THE SAME GENERAL AXIS THROUGH THE
NEXT FEW HOURS.

NEXT CONCERN IS WITH STRONG THUNDERSTORM/HEAVY RAIN POTENTIAL WITH
CONVECTION DEVELOPING FROM CENTRAL KANSAS INTO WESTERN MISSOURI
WITHIN SECONDARY WAA WING. CURRENT CONVECTION APPEARS TO BE
DEVELOPING ALONG AND JUST NORTH OF SFC WARM FRONTAL BOUNDARY DRAPED
FROM JUST NORTH OF WICHITA EASTWARD TO JUST SOUTH OF CHANUTE AND
THEN EASTWARD INTO CENTRAL MISSOURI. SOUTH OF THIS FRONT...A HIGHER
THETA E AIR MASS IS PRESENT CHARACTERIZED BY LOWER 70 DEGREE
DEWPOINTS YIELDING MUCAPE VALUES 1500-2000 J/KG. GIVEN THE PROXIMITY
OF CURRENT CONVECTION TO THE BAROCLINIC ZONE...APPEARS REASONABLE
THAT THIS ACTIVITY IS TAPPING INTO THE MORE UNSTABLE AIRMASS. THIS
IS FURTHER SUPPORTED BY MUCH HIGH CLOUD TOPS THAN WITH THE ACTIVITY
FURTHER NORTH. WHILE MID LEVEL LAPSE RATES ARE CERTAINLY WEAKER
ACROSS PORTIONS OF MISSOURI AS OPPOSED AREAS ACROSS CENTRAL
KANSAS...INSTABILITY MAY BE SUFFICIENT TO GENERATE ROBUST UPDRAFTS
CAPABLE OF SMALL HAIL PRODUCTION. THIS ACTIVITY WILL PROPAGATE NORTH
PROVIDING ADDITIONAL CONCERNS FOR HEAVY RAINFALL AND FLOODING EARLY
THIS MORNING.

CENTRAL KANSAS ACTIVITY WILL CONTINUE TO PROPAGATE EASTWARD WITH
TIME...LIKELY ENCOUNTERING A SLIGHTLY LESS FAVORABLE AIR MASS ACROSS
NORTHEAST KANSAS. IN ADDITION...LLJ IS EXPECTED TO REMAIN MORE
CONCENTRATED ACROSS PORTIONS OF CENTRAL AND SOUTHERN KANSAS.
HOWEVER...FAIRLY BROAD ISENTROPIC ASCENT ACROSS THE CWA SHOULD
MAINTAIN SCATTERED SHOWERS/THUNDERSTORMS THROUGH THE MID MORNING
HOURS.

MUCH UNCERTAINTY EXISTS WITH RESPECT TO THE AFTERNOON CONVECTIVE
POTENTIAL AS EVOLUTION OF MORNING ACTIVITY IS YET TO BE DETERMINED.
GIVEN THE TIME OF YEAR...BELIEVE JUNE SUN MAY BE SUFFICIENT FOR SOME
BREAKS IN THE CLOUD COVER BY THE MID AFTERNOON HOURS PROVIDING
SBCAPE VALUES OF 1000-1500 J/KG. SHOULD THIS OCCUR...REMNANT OUTFLOW
BOUNDARIES MAY BECOME THE FOCUS FOR ADDITIONAL SCATTERED
SHOWERS/THUNDERSTORMS THROUGH THE AFTERNOON HOURS OR AN UPSWING IN
STRENGTH OF ONGOING CONVECTION MAY OCCUR. WITH 50KT H5 FLOW IN PLACE
ACROSS MUCH OF THE AREA...STRONG TO SEVERE CONVECTION WILL BE
POSSIBLE. MORE CONCENTRATED CONVECTIVE POTENTIAL EXISTS ACROSS
PORTIONS OF CENTRAL KANSAS INTO NORTHERN OKLAHOMA ALONG STATIONARY
FRONTAL BOUNDARY. ONE OR MORE CONVECTIVE CLUSTERS IS EXPECTED TO
DEVELOP ACROSS THIS AREA BY THE AFTERNOON AND EVENING
HOURS...PROPAGATING EASTWARD WITH TIME. 50-60KT LLJ DEVELOPING
ACROSS NORTHERN OKLAHOMA INTO SOUTH-CENTRAL/SOUTHEAST KANSAS
OVERNIGHT SHOULD MAINTAIN CONVECTION THROUGH THE OVERNIGHT PERIOD
WITH A CHANCE OF STRONG TO SEVERE CONVECTION REACHING THE AREA
DURING THIS TIME FRAME. ADDITIONAL CONVECTION WILL LIKELY BE
POSSIBLE WITHIN BROADER ISENTROPIC LIFT REGIME ACROSS MOST OF THE
CWA. AGAIN...MUCH UNCERTAINTY EXISTS AT THIS TIME CONCERNING THE
EVOLUTION OF THIS SCENARIO.

EXPECT THE PRECIP TO BE WANING BY LATE TUESDAY MORNING INTO THE EARLY
AFTERNOON HOURS. SHORT WAVE RIDGING MAY KEEP CONVECTION AT BAY FOR
TUESDAY AFTERNOON. HOWEVER...GUIDANCE SUGGEST STRONG TO EXTREME CAPE
TO DEVELOP ACROSS THE AREA BY TUESDAY AFTERNOON WITH A BREAKABLE CAP
IN PLACE. WILL MAINTAIN SLIGHT CHC TO LOW END CHC POPS FOR THE TIME
BEING WITH UNCERTAINTY REMAINING FAIRLY HIGH AT THIS TIME.

DEROCHE

&&

.AVIATION...

FOR THE 12Z TAFS...CONVECTION THIS MORNING SHOULD BE PERSISTING
UNTIL SHORT WAVE IN CENTRAL KANSAS MOVES PAST MID MORNING...WITH THE
POTENTIAL OF SHOWERS AND MVFR CIGS LINGERING IN ITS WAKE THROUGH
MIDDAY. A WARM FRONT SHOULD REMAIN SOUTH OF THE REGION THROUGH THIS
TAF PERIOD...BUT WILL PROVIDE A FOCUS FOR STORMS TO DEVELOP ALONG
AND NORTH OF THIS BOUNDARY TONIGHT AS YET ANOTHER WEAK SHORT WAVE
APPROACHES FROM KANSAS. ALSO WILL HAVE TO WATCH IN THE
AFTERNOON...IF CLOUDS BREAK UP ENOUGH...STRONG JUNE SUNSHINE MAY
PROVIDE ENOUGH HEATING TO DESTABILIZE FOR ADDITIONAL CONVECTION.
WILL LEAVE THIS POSSIBILITY OUT OF THE TAFS FOR NOW AND LET DAY
SHIFT MONITOR THE SITUATION.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jun 15, 5:47 AM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
547 AM CDT MON JUN 15 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
613 AM CDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF THUNDERSTORMS ARE ONGOING THIS MORNING ACROSS PORTIONS OF
NORTHERN AND CENTRAL MISSOURI AS WELL AS EASTERN KANSAS. WHILE
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED WITH THIS ACTIVITY...AN
ISOLATED STRONG TO SEVERE THUNDERSTORM CANNOT BE RULED OUT. THE
BIGGER THREAT WILL BE WITH THE POTENTIAL FOR HEAVY RAINFALL AND
SUBSEQUENT FLOODING. REPORTS OF FLASH FLOODING HAVE ALREADY BEEN
RECEIVED FROM PORTIONS OF HOLT COUNTY MISSOURI THIS MORNING.
ADDITIONAL HEAVY RAINFALL WILL ONLY INCREASE THE THREAT FOR
ADDITIONAL FLOODING.

IF THE ONGOING THUNDERSTORM COMPLEX CAN CLEAR EAST OF THE OUTLOOK
AREA THIS MORNING...AND SUFFICIENT DESTABILIZATION CAN OCCUR WITH
DAYTIME HEATING THIS AFTERNOON...AN ADDITIONAL SEVERE THREAT MAY
PRESENT ITSELF THIS AFTERNOON. LARGE HAIL AND DAMAGING WIND GUSTS
WOULD BE THE PRIMARY THREATS WITH ANY STORMS THAT MAY FORM MONDAY
AFTERNOON.

ANOTHER LARGE COMPLEX OF THUNDERSTORMS IS EXPECTED TO AGAIN DEVELOP
ACROSS CENTRAL KANSAS MONDAY NIGHT...AND MOVE INTO THE OUTLOOK AREA
BY TUESDAY MORNING. SIMILARLY TO THE COMPLEX THIS MORNING...THE
THREAT FOR ORGANIZED SEVERE WEATHER APPEARS LOW...THOUGH A MARGINAL
LARGE HAIL AND/OR DAMAGING WIND THREAT IS POSSIBLE. THE MAIN THREAT
FROM THIS THUNDERSTORM COMPLEX WILL AGAIN BE THE RISK FOR ANOTHER
ROUND OF HEAVY AND EXCESSIVE RAINFALL...LEADING TO THE POTENTIAL FOR
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS MAY BE ONGOING AGAIN TUESDAY MORNING ACROSS PORTIONS OF
THE OUTLOOK AREA. WITH NUMEROUS ROUNDS OF STORMS DURING PREVIOUS
DAYS...AND COPIOUS AMOUNTS OF MOISTURE FOR THESE STORMS TO
TAP...THIS WEATHER PATTERN APPEARS VERY FAVORABLE FOR BOTH LOCALIZED
FLASH FLOODING AND RIVER FLOODING THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. SPOTTERS ARE ALSO
URGED TO REPORT RAINFALL TOTALS.

DEROCHE

In the hours before

Local storm report, Jun 15, 2:57 AM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
257 AM CDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 AM     HEAVY RAIN       ROSENDALE               40.04N 94.82W
06/15/2009  M2.50 INCH       ANDREW             MO   CO-OP OBSERVER

            OBSERVER MEASURED 2.5 INCHES OF RAIN SO FAR. HEAVY RAIN
            CONTINUES AT THIS TIME.

&&

DDEROCHE
Special weather statement, Jun 15, 3:26 AM CDT, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
326 AM CDT MON JUN 15 2009

KSZ060-MOZ053-150900-
BATES-LINN-
326 AM CDT MON JUN 15 2009

...SIGNIFICANT WEATHER ALERT FOR BATES AND NORTHEASTERN LINN COUNTIES
UNTIL 400 AM CDT...

AT 324 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
MOUND CITY TO HUME TO RICH HILL...MOVING NORTHEAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

THESE STORMS WILL BE NEAR...
  RICH HILL AROUND 335 AM CDT.
  LA CYGNE AROUND 340 AM CDT.
  BUTLER AROUND 400 AM CDT.

THE TOWNS OF WORLAND...FOSTER...AMORET...AMSTERDAM...MERWIN AND
PASSAIC ARE ALSO IN THE PATH OF THESE STORMS.

LAT...LON 3806 9471 3824 9497 3839 9471 3839 9462
      3844 9462 3847 9456 3830 9426 3826 9408
      3821 9408 3821 9405 3816 9405 3805 9425
      3805 9461 3804 9462

PC
Local storm report, Jun 15, 3:43 AM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
343 AM CDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 AM     FLASH FLOOD      FOREST CITY             39.98N 95.19W
06/15/2009                   HOLT               MO   LAW ENFORCEMENT

            HIGHWAY 111 NEAR BRIDGE COMING OUT OF FOREST CITY FLOODED
            OVER.

&&

PC
Local storm report, Jun 15, 4:23 AM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
423 AM CDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     FLASH FLOOD      2 NW FOREST CITY        40.00N 95.21W
06/15/2009                   HOLT               MO   LAW ENFORCEMENT

            8-9 INCHES WATER FLOWING OVER HIGHWAY 111 AT KINSEY
            CREEK.

&&

PC
Special weather statement, Jun 15, 8:25 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
825 AM CDT MON JUN 15 2009

KSZ103-151400-
LEAVENWORTH-
825 AM CDT MON JUN 15 2009

...SIGNIFICANT WEATHER ALERT FOR CENTRAL LEAVENWORTH COUNTY UNTIL 900
AM CDT...

AT 820 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCLOUTH...OR 6 MILES NORTHWEST OF
TONGANOXIE...MOVING EAST AT 25 MPH.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  TONGANOXIE AROUND 830 AM CDT.
  BASEHOR AROUND 850 AM CDT.

THE TOWNS OF JARBALO AND FAIRMOUNT ARE ALSO IN THE PATH OF THIS
STORM.

LAT...LON 3926 9518 3930 9492 3904 9490 3904 9518

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 1:08 AM CDTAreal Flood AdvisoryEAXAndrew, Holt6 hr
Jun 15, 2:16 AM CDTAreal Flood AdvisoryEAXAndrew, DeKalb5 hr
Jun 15, 2:48 AM CDTFlash Flood WarningEAXAndrew, DeKalb, Holt5 hr
Jun 15, 3:23 AM CDTAreal Flood AdvisoryEAXDaviess5 hr
Jun 15, 3:26 AM CDTSpecial Weather StatementEAXBates34 min
Jun 15, 4:59 AM CDTFlash Flood WarningEAXDaviess4 hr
Jun 15, 6:50 AM CDTAreal Flood AdvisoryEAXChariton, Linn, Livingston, Macon, Randolph6 hr
Jun 15, 7:31 AM CDTAreal Flood WarningEAXAndrew, Buchanan, DeKalb, Holt10 hr
Jun 15, 8:03 AM CDTAreal Flood AdvisoryEAXCass, Clay, Jackson, Platte4 hr
Jun 15, 8:41 AM CDTRiver Flood WarningEAXBuchanan4 days
Jun 15, 8:41 AM CDTRiver Flood WarningEAXPlatte6 days
Jun 15, 8:46 AM CDTAreal Flood WarningEAXDaviess9 hr
Jun 15, 8:57 AM CDTAreal Flood AdvisoryEAXJohnson, Pettis6 hr
Jun 15, 10:34 AM CDTRiver Flood WarningEAXJohnson, Pettis67 hr
Jun 15, 10:34 AM CDTRiver Flood WarningEAXCooper, Saline7 days
Jun 15, 10:34 AM CDTRiver Flood WarningEAXDaviess, Gentry13 hr
Jun 15, 10:34 AM CDTRiver Flood WarningEAXLinn, Livingston57 hr
Jun 15, 10:34 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston4 days
Jun 15, 10:34 AM CDTRiver Flood WarningEAXHoward4 hr
Jun 15, 12:09 PM CDTRiver Flood WarningEAXCooper65 hr
Jun 15, 3:04 PM CDTFlash Flood WatchEAXAdair, Andrew, Atchison, Bates, Buchanan, Caldwell and 31 more18 hr
Jun 15, 4:48 PM CDTRiver Flood WarningEAXCooper51 hr
Jun 15, 8:25 AM CDTSpecial Weather StatementEAXLeavenworth35 min

Nearby

River Flood Warnings in Missouri, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.